Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 156, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2001, 4:39 PM EDT for Lycoming County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2001, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 16, 2001, 5:45 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lycoming County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:50 PM EDT | Thunderstorm Wind 50 E | Waterville, PA | Trees were reported down in Waterville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
055 WUUS51 KCTP 162040 SVRCTP PAC081-162145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 PM EDT THU AUG 16 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT. * AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF WATERVILLE...OR 8 MILES NORTHWEST OF LOCK HAVEN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATERVILLE AND CAMMAL AT 450 PM. LITTLE PINE STATE PARK AT 455 PM. ENGLISH CENTER AT 500 PM. TROUT RUN AND COGAN STATION AT 510 PM. LOYALSOCKVILLE AT 520 PM. RALSTON AT 525 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ GARTNER/JUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 16, 2:50 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU AUG 16 2001 A CLUSTER OF SHOWERS/THUNDERSTORMS FORMING THIS AFTERNOON IN THE WARM SECTOR OVER SW PA IS NOW MOVING INTO THE WESTERN COUNTIES. SOME GUSTY WINDS ASSOCIATED WITH THESE STORMS...KAGC REPORTED A GUST TO 36 KTS AS THEY PASSED AT 1646Z. WITH LOW/MID LEVEL WINDS BEGINNING TO INCREASE AHEAD OF THE COLD FRONT...WILL HAVE TO MONITOR CLOSELY FOR SIGNS OF STRENGTHENING...BUT FOR NOW WILL HANDLE WITH NOWCASTS. SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH JUST A BIT STRONGER WITH THE APPROACHING TROUGH. MAIN DYNAMICS MOVE ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP. BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/ THUNDERSTORMS IN MOST PLACES TONIGHT. WITH STRONG 850/500MB CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF THE CWA. WILL MENTION THIS IN THE ZONES. BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST. SPC CONTINUES A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS IN. IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH CURRENTLY DROPPING INTO THE UPPER PLAINS. THIS WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING BACK TO THE NORTH. AFTER THAT...A RUN OF DRY DAYS AND SEASONAL WEATHER. .CTP...NONE. RXR
In the hours before
Special weather statement, Aug 16, 10:55 AM EDT, 5 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-046-049-050- 056-162100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1055 AM EDT THU AUG 16 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL PENNSYLVANIA LATE TODAY AND THIS EVENING... A LINE OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL PENNSYLVANIA THIS EVENING. STRONG...GUSTY WINDS WILL ACCOMPANY SOME OF THESE STORMS...AND THERE IS A SLIGHT RISK THAT A FEW STORMS COULD CONTAIN DAMAGING WIND GUSTS TO 60 MPH. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST CENTRAL PENNSYLVANIA THIS AFTERNOON. LOCALIZED STRONG...GUSTY WINDS ARE POSSIBLE WITH A FEW OF THOSE STORMS. THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE NORTHWEST OF ALTOONA AND STATE COLLEGE. A MORE ORGANIZED LINE OF STORMS IS EXPECTED TO MOVE ACROSS WEST CENTRAL PENNSYLVANIA BETWEEN 8 PM AND 2 AM TONIGHT. A FEW STORMS IN THIS LINE COULD CONTAIN DAMAGING WIND GUSTS TO 60 MPH. THE BEST CHANCE FOR DAMAGING WINDS WILL BE WEST OF THE ALLEGHENY MOUNTAINS... IN PLACES LIKE BRADFORD AND DUBOIS. THE STORMS WILL WEAKEN LATER TONIGHT AS THEY MOVE FARTHER EAST TOWARD STATE COLLEGE AND ALTOONA. KEEP TUNED TO YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE INFORMATION THIS AFTERNOON ON EITHER NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION THROUGHOUT THE DAY. SKYWARN ACTIVATION MAY BE REQUIRED LATE TODAY OR THIS EVENING. ROGOWSKI/DEVOIR FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:11 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 34 min |
| Aug 16, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 39 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 59 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 44 min |
| Aug 16, 4:58 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 47 min |
| Aug 16, 6:51 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 54 min |
| Aug 16, 7:49 PM EDT | Tornado Warning | CTP | Clearfield | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.